Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 220, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 30, 1998, 7:22 PM CDT for Oregon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 1998, 7:22 PM CDT (00:22 UTC)
- Expired
- Jul 30, 1998, 11:25 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Oregon County, MO
The radar
The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 310023 FFWSGF MOC149-310425- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 722 PM CDT THU JUL 30 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 1125 PM CDT * AT 715 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING THUNDERSTORM 30 MILES SOUTHEAST OF WEST PLAINS NEAR THE TOWN OF CALM. THIS STORM WAS MOVING EAST AT 25 MPH. * THUNDERSTORMS CONTINUE TO BACKBUILD ACROSS SOUTHEAST OREGON COUNTY. DOPPLER RADAR HAS ESTIMATED BETWEEN ONE AND TWO INCHES WITH THESE STORMS DURING THE PAST HALF HOUR WITH ANOTHER ONE TO TWO INCHES OF ADDITIONAL RAIN POSSIBLE. PERSONS IN EXTREME SOUTHEAST OREGON COUNTY AND ALONG THE ELEVEN POINT RIVER SHOULD BE PREPARED TO MOVE TO HIGHER GROUND SHOULD FLOODING DEVELOP. THIS IS A DANGEROUS SITUATION. IF CAMPING...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BXLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:45 PM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jul 30, 1:45 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 145 PM CDT THU JUL 30 1998 FORECAST PROBLEM FOR TONIGHT WILL BE CHANCE OF PRECIPITATION AND NEED FOR FLASH FLOOD WATCH. SURFACE FRONT AT 16Z APPEARS TO EXTEND FROM NORTH OF THE STL TO NORTH OF COU...THEN SOUTHEAST TO NEAR CNU...THEN SOUTHWEST TO LOW PRESSURE SYS NEAR PNC. LOW CLOUDS AND SCATTERED SHOWERS OCCURRING BEHIND FRONT OVER NORTHERN MISSOURI WEST INTO KANSAS. SATELLITE AND RADAR INDICATES HEAVIER SHOWERS AND THUNDERSTORMS HAVE MOVED EAST INTO ILLINOIS ASSOCIATED WITH VORTICITY MAX. SOUTHWEST WINDS OVER OKLAHOMA SPREADING VERY WARM TEMPERATURES INTO NORTHERN ARKANSAS AND SOUTHWEST MISSOURI. AT 1 PM...SPRINGFIELD...JOPLIN AND WEST PLAINS WERE UP TO 88 DEGREES. MODELS TAKE SURFACE FRONT SLOWLY SOUTHWARD INTO SOUTHERN MISSOURI AND SOUTHERN KANSAS BY FRIDAY MORNING. PREFER THE SLOWER NGM SOLUTION AS ETA APPEARS TO TAKE FRONT TO FAR SOUTH TO QUICKLY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG THIS FRONT AT IT MOVES SOUTHWARD. NOT SURE ABOUT NEED FOR OR LOCATION OF FLASH FLOOD WATCH FOR TONIGHT. SOUTHWARD MOVING FRONT SHOULD TAKE PRECIPITATION SOUTH OF AREA WITH LOWEST FLASH FLOOD GUIDANCE. FLASH FLOOD GUIDANCE STILL FAIRLY HIGH SOUTH OF LINE FROM FT SCOTT TO JOPLIN TO OZARK TO ALTON. MODELS INDICATE LOW QPF FOR TONIGHT...LESS THAN 1/3 OF AN INCH...BUT PRECIPITABLE WATER REMAINS HIGH AND ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR HEAVY RAIN. AT PRESENT TIME WOULD RECOMMEND FLASH FLOOD WATCH FOR AREAS WITH LOWEST FLASH FLOOD GUIDANCE...ESPECIALLY IN CENTRAL MISSOURI. 1ST PERIOD RECOMMENDATIONS... FLASH FLOOD WATCH FOR TONIGHT...NORTH AND EAST OF LINE FROM FT SCOTT...JOPLIN...OZARK TO ALTON. COU GROUP...SHOWERS AND THUNDERSTORMS LIKELY TONIGHT WITH HEAVY RAIN POSSIBLE. LOW IN THE MIDDLE 60S. NORTHEAST WIND 5 TO 10 MPH. SGF/UNO GROUP...SHOWERS AND THUNDERSTORMS LIKELY TONIGHT. HEAVY RAIN POSSIBLE. LOW IN THE UPPER 60S. WIND BECOMING NORTHEAST 5 TO 10 MPH. JLN GROUP...SHOWERS AND THUNDERSTORMS LIKELY TONIGHT. LOW AROUND 70. WIND BECOMING NORTHEAST 5 TO 10 MPH. CCF... SGF EB 069/081 066/085 067 24653 JLN EB 071/082 067/087 069 24653 JOHNSON
In the hours before
Special weather statement, Jul 30, 4:09 PM CDT, 3 hours 13 minutes before
MOZ055>058-066>071-077>083-089>092-098-310315- SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 409 PM CDT THU JUL 30 1998 ...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE FOLLOWING COUNTIES... ...IN CENTRAL... SOUTHWEST... AND SOUTH CENTRAL MISSOURI... BARTON BENTON CAMDEN CEDAR DADE DALLAS DENT GREENE HICKORY LACLEDE MARIES MILLER MORGAN PHELPS POLK PULASKI SHANNON ST. CLAIR TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON SPRINGFIELD NEVADA CAMDENTON FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD WARSAW A SLOW MOVING COLD FRONT WILL PUSH INTO SOUTHERN MISSOURI TONIGHT AND WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT. HEAVY RAINFALL HAS OCCURRED IN PORTIONS OF THE AREA FOR THE PAST FIVE NIGHTS AND THE GROUND REMAINS SATURATED. ADDITIONAL HEAVY RAINFALL WILL LIKELY PRODUCE RUNOFF FLASH FLOODING. ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE IN THE WATCH AREA WITH LOCALIZED THREE TO FOUR INCH AMOUNTS POSSIBLE. THIS IS A POTENTIALLY DANGEROUS SITUATION. IF CAMPING...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROS&S FLOODED ROADS. FIND ALTERNATE ROUTES. LINDENBERG
Special weather statement, Jul 30, 4:09 PM CDT, 3 hours 13 minutes before
MOZ055>058-066>071-077>083-089>092-098-310315- SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 409 PM CDT THU JUL 30 1998 ...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE FOLLOWING COUNTIES... ...IN CENTRAL... SOUTHWEST... AND SOUTH CENTRAL MISSOURI... BARTON BENTON CAMDEN CEDAR DADE DALLAS DENT GREENE HICKORY LACLEDE MARIES MILLER MORGAN PHELPS POLK PULASKI SHANNON ST. CLAIR TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON SPRINGFIELD NEVADA CAMDENTON FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD WARSAW A SLOW MOVING COLD FRONT WILL PUSH INTO SOUTHERN MISSOURI TONIGHT AND WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT. HEAVY RAINFALL HAS OCCURRED IN PORTIONS OF THE AREA FOR THE PAST FIVE NIGHTS AND THE GROUND REMAINS SATURATED. ADDITIONAL HEAVY RAINFALL WILL LIKELY PRODUCE RUNOFF FLASH FLOODING. ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE IN THE WATCH AREA WITH LOCALIZED THREE TO FOUR INCH AMOUNTS POSSIBLE. THIS IS A POTENTIALLY DANGEROUS SITUATION. IF CAMPING...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROS&S FLOODED ROADS. FIND ALTERNATE ROUTES. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:25 PM CDT | Flash Flood Warning | SGF | Oregon | 5 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.